Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 34, NWS Denver/Boulder, CO

May 18, 2018Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 18, 2018, 12:46 AM MDT for Logan County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 12:46 AM MDT (06:46 UTC)
Expired
May 18, 2018, 1:30 AM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 122 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 6.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
3826 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

865 
WUUS55 KBOU 180646
SVRBOU
COC075-180730-
/O.NEW.KBOU.SV.W.0034.180518T0646Z-180518T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
1246 AM MDT FRI MAY 18 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northwestern Logan County in northeastern Colorado...

* Until 130 AM MDT.

* At 1246 AM MDT, a severe thunderstorm was located over Westplains,
  or 22 miles northwest of Sterling, moving southeast at 25 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Westplains and North Sterling Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4077 10356 4100 10357 4098 10314 4066 10322
TIME...MOT...LOC 0646Z 292DEG 21KT 4089 10350 

HAIL...1.25IN
WIND...<50MPH
 
$$

MEIER
1 follow-up statement
463 
WWUS55 KBOU 180729
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
129 AM MDT FRI MAY 18 2018

COC075-180739-
/O.EXP.KBOU.SV.W.0034.000000T0000Z-180518T0730Z/
Logan CO-
129 AM MDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LOGAN COUNTY WILL
EXPIRE AT 130 AM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4077 10356 4100 10357 4098 10314 4066 10322
TIME...MOT...LOC 0729Z 292DEG 21KT 4080 10322 

$$

MEIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 8:32 PM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 17, 8:32 PM MDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
832 PM MDT Thu May 17 2018

.UPDATE...
Issued at 830 PM MDT Thu May 17 2018

Last of the thunderstorm activity is just about to exit the
northeast corner of the state. Just got word of quarter size hail
near the Nebraska border north of the town of Peetz. Have not
heard of any other severe weather today, although gusts in the
40-50 mph range were observed from storms moving over Weld County
earlier this afternoon. These storms have also been generating
quite a bit of CG lightning. Should see most of these storms exit
the state between 9 and 10 pm MDT. Closer to the Front Range,
high based convection this evening has been producing virga and
gusty winds. Gusts have generally been in the 15-25 mph range.
Should see this weak convection die out with darkness. Lastly, a
gust front apparently generated by a large complex of strong
thunderstorms over swrn Kansas/wrn Oklahoma earlier this
afternoon was surging northwestward towards the I-25 corridor.
This boundary blew past Limon a while ago with 25-35kts wind
gusts. Winds not as strong now, but peak gusts still in the
15-28kt range. Timed this boundary to reach the Denver between
0240-0250Z. It's possible it could kick up a few gusty showers
along the foothills for an hour or two. And, with the arrival of
higher dewpoint air behind this boundary, it still looks like
patchy fog and areas of low clouds will form on the plains by
sunrise, if not a few hours before that.

&&

.SHORT TERM...(This evening through Friday)
Issued at 156 PM MDT Thu May 17 2018

Main concern is with severe potential later this afternoon/evening
over the far northeast plains and even greater threat over all of
plains Friday afternoon and evening.

Upper low is across east central Nevada this afternoon with a
generally dry southwest flow aloft over Colorado. For this
afternoon some weak high based convection trying to get going over
the mountains but the low levels are quite dry. There is a weak
convergence boundary moving north across central portions of adams
and arapahoe counties with much drier air to the south. This could
help focus of storms further north into Weld and morgan counties.
If storms can advance into the richer air across the far northeast
plains then a few severe storms are possible with large hail and
damaging winds through this evening.

Behind this evening convection there will be a return of low level
moisture later tonight under a weak northerly flow with
developing surface trof. This will set the stage for higher
surface based moisture on Friday. The upper low over Nevada today
will be moving into Western Colorado Friday afternoon with
increased widespread ascent ahead of the low. Could see severe
storms over much of the plains Friday afternoon with surface based
CAPES up to 2000j/kg with sufficient shear for supercells. Could
see large hail up to golf balls, heavy rain and damaging winds.
Temperatures will be cooler on Friday with increased cloud cover
and shallow upslope.

.LONG TERM...(Friday night through Thursday)
Iss.ued at 156 PM MDT Thu May 17 2018

By Friday night, the upper trough will extend over the four corners
region as the jet digs south. The surface low that was in place
over southern CO will transition North slightly bringing surface
winds more ESE just ahead of a frontal passage. Current model
trends have the front pushing south into the CWA between 03 and
06z late Friday night. CAPE values will continue to be elevated
over the eastern plains and some storms could continue into the
evening as the incoming boundary will help fire off some cells and
track eastward. The surface low will continue its NE trek into
central Kansas by 12z Saturday bringing winds around to a more
favorable NNE direction. By 12z Saturday specific humidity values
increase towards 4 g/kg which is on the higher side with PWAT
values between 0.75 and 1 inch in some areas on the plains. Models
are showing an extensive swath of moisture across most of NE
Colorado by Saturday morning that continues through the day. Model
cross sections show the moisture extending well into the
atmospheric column where it will bring a mix of showers and
thunderstorms to the high country where conditions could be less
stable for areas mainly west of the divide. The front will push in
completely by the morning hours on Saturday dropping 700mb
temperatures into the low single digits. With the cold push from
the North and increased upslope conditions some cold air damming
may be possible along the foothills. This cooler push could help
to drop snow levels to the 9500 mark bringing some snow to the
higher foothills and mountains east of the divide. Especially the
higher elevations of the northern Foothills where both the GFS and
NAM show decent upslope through most of the afternoon and evening
on Saturday. Some accumulation is possible with a possible 4 to 8
inches over the higher terrain and upslope areas. As for the
lower elevations rain will be steady into the early evening hours
on Saturday as the upper low transitions eastward into Nebraska.
Upper level winds will switch around to the NW and subsidence will
increase helping to bring an end to precipitation. Amounts will
vary but current model guidance shows at least 0.5 to 1 inch
possible with some areas seeing the 2 to 4 inches over the course
of a 24 hour period with the combination of thunderstorm heavy
rain and the steady stratiform rain from the front. Temperatures
will be below normal with highs only reaching into the low 50s on
the plains and 30s to low 40s in the mountains and mountain
valleys.

For Sunday, conditions will clear out with some fog possible over
the plains during the early morning hours. By the late afternoon
hours instability increases over the higher terrain as the cap on
the plains will be hard to break. Some storms could initiate over
the higher terrain of the Palmer divide and push eastward but will
not survive long in the more stable attm. Temperatures will
rebound back into the mid 60s by the afternoon.

Into next week the upper low over California will close off and
track ESE. Ahead of the upper low flow will turn SW with an
embedded shortwave projected to push through the region Sunday
night into Monday. However, without the instability storm chances
are low. There continues to be a chance of showers and
thunderstorms during the afternoon hours through mid week with a
gradual warm-up into the low 80s by Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 830 PM MDT Thu May 17 2018

Winds likely to shift to the southeast with passage of a wind gust
boundary moving up from the southeast. Could see sely winds in
the 10-15 kts and gusts to around 25 kts with it passage. Then
winds are expected to turn southerly at denver area terminals by
around 04z. Late tonight, models show winds shifting to the north-
northeast. When this happens, could see patchy fog and areas of
low clouds form not long after the wind shift. VSBYS could lower
to around 3 miles and CIGs down to 1500-2500 ft AGL by 12z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Baker
SHORT TERM...Entrekin
LONG TERM...Bowen
AVIATION...Baker
Hazardous weather outlook, May 17, 10:23 AM MDT, 14 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1023 AM MDT Thu May 17 2018

COZ030>051-181630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1023 AM MDT Thu May 17 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be a chance for thunderstorms east of a dry line
which is expected to set up along the Wyoming/Nebraska border
southward to Fort Morgan and to Limon. A few of these storms
could become severe with large hail up to 2 inches in diameter and
damaging winds. A tornado also can't be ruled out. Thunderstorms
may reform over far northeast Colorado tonight and produce locally
heavy rainfall and possibly minor flooding. Further west towards
the Front Range, the airmass will be much drier with little if any
thunderstorm activity through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

On Friday, the chance for severe storms will encompass all of the
northeastern plains. Damaging winds and large hail will be the
primary severe weather threats Friday afternoon and evening, but
an isolated weak tornado is also possible.

A cold front will push down Friday night and bring rain showers
with a chance of thunderstorms transitioning to lighter and more
steady rain on Saturday. Light rain will continue into Saturday
evening, with a slight chance of thunderstorms mainly over the
higher terrain. Precipitation will change over to snow across the
mountains and higher foothills on Friday night and Saturday with
moderate snowfall amounts possible, especially above 9500 feet.

It will be drier on Sunday with a chance of showers and
thunderstorms mainly over the higher terrain by the afternoon
hours. Temperatures will be cooler this weekend, then warm up
again early next week with a chance of afternoon and evening
thunderstorms each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 PM

In the hours before

Special weather statement, May 17, 6:54 PM MDT, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Denver CO
654 PM MDT THU MAY 17 2018

COZ048-180130-
Logan County CO-
654 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOGAN COUNTY UNTIL
730 PM MDT...

At 654 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Brownson to 3 miles south of
North Sterling Reservoir, or along a line extending from 9 miles
northwest of Sidney to 6 miles northwest of Sterling. Movement was
northeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Iliff, Peetz, North Sterling Reservoir and Padroni.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado.

LAT...LON 4066 10299 4066 10339 4100 10331 4100 10295
TIME...MOT...LOC 0054Z 227DEG 25KT 4125 10309 4073 10329

RPK
Special weather statement, May 17, 7:25 PM MDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Denver CO
725 PM MDT THU MAY 17 2018

COZ048-050-180200-
Sedgwick County CO-Logan County CO-
725 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN AND WESTERN
SEDGWICK COUNTIES UNTIL 800 PM MDT...

At 724 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Lodgepole to 3 miles southeast
of Iliff, or along a line extending from 7 miles west of Chappell to
12 miles northeast of Sterling. Movement was east at 25 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Iliff, Sedgwick, Crook, Proctor and Twin Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Colorado.

LAT...LON 4075 10264 4075 10265 4072 10266 4076 10312
      4100 10282 4100 10242
TIME...MOT...LOC 0124Z 253DEG 20KT 4107 10261 4074 10300

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:18 PM MDTSpecial Weather StatementBOULogan27 min
May 17, 6:54 PM MDTSpecial Weather StatementBOULogan36 min
May 17, 7:25 PM MDTSpecial Weather StatementBOULogan35 min
May 18, 3:48 AM MDTWinter Storm WatchBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more11 hr
May 18, 11:02 AM MDTFlash Flood WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 11 more30 hr
May 18, 2:21 PM MDTSpecial Weather StatementBOUClear Creek, Gilpin39 min
May 18, 2:29 PM MDTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more13 hr
May 18, 2:59 PM MDTSpecial Weather StatementBOUBroomfield46 min
May 18, 3:23 PM MDTAreal Flood AdvisoryBOUBoulder52 min
May 18, 4:08 PM MDTFlash Flood WarningBOUBoulder64 min
May 18, 5:09 PM MDTSpecial Weather StatementBOUElbert51 min
May 18, 5:28 PM MDTSpecial Weather StatementBOUBroomfield47 min
May 18, 5:59 PM MDTSpecial Weather StatementBOUElbert31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.